Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A 52-year-old woman with a history of human immunodeficiency virus (HIV) infection receiving highly active antiretroviral therapy (HAART) and with a history of hypertension presented to my continuity clinic reporting several months of dizziness with standing. Her systolic blood pressure was in the high 80s, and daily medications included lisinopril, 80 mg daily; hydrochlorothiazide, 25 mg daily; and metoprolol, 25 mg twice per day. She reported chronic diarrhea from protease inhibitor use, having 3 to 4 loose bowel movements daily for many years. Maintaining adequate hydration had been problematic for her, and she had been hospitalized for orthostatic syncope and dehydration several times over the past year. At the time of her initial visit, her dosage of lisinopril was decreased by half and hydrochlorothiazide use was discontinued. She was referred to the clinical pharmacy for additional medication titration.
Liu P, Nikels M, Combs B. Diuretics and DiarrheaA Dangerous Combination: A Teachable Moment. JAMA Intern Med. 2014;174(2):182. doi:10.1001/jamainternmed.2013.12717
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: